View Full Version : Hypertension with ADD meds?


Word2yamutha
12-29-11, 02:49 PM
I was diagnosed with adhd since I was 5. I have been on several different add medications (vyvanse, adderall, concerta, ritalitn). So the story goes like this.... I was on vyvanse 60mg at the time. I work in the ER as a tech there and I was taking vitals on another patient. After I finished I was sweating and I felt like my heart wanted to jump out of my chest.

I told my supervisor and my B/P was 145/105 and my pulse was 165. I figured it was the meds I was on so I laid down for about 10min and everything was ok. I saw my doc the next day and he put me on a beta blocker (atenolol 50mg). Im 25 y/o and Im in pretty good shape. I did 24hr cardiac monitoring and ultrasound of my heart. The doc didnt see anything. The beta block does help but makes me feel lethargic, but I feel a lot better and I switched back to concerta. I was just wondering if anyone else out there was on a beta blocker as well.

Word2yamutha
12-29-11, 03:01 PM
After I explained my symptoms my doc diagnosed me with heart palpitations so I was put on the beta blockers. They seem to help but I still feel anxious a lot.

whatlifeforme
12-29-11, 03:33 PM
I take propanalol (beta blocker)

thefer
12-29-11, 05:21 PM
Hi

I am having the same problem. I was dx with hypertension many years ago-around 25 yrs old. I am now 37. I started Dexedrine about 5 yrs ago and blood pressure increased. They added atenolol at a very low dose and it did fine. Last year, they increased the atenolol to 25 mg because it got high again and I was having headaches.

Last month ago, dexedrine stopped working and I was switched to Concerta. I started at 36 mg and my blood pressure was very high and got heart palpations. My dr immediately bumped me down to 27 mg for a week, blood pressure was undercontrol after the 3rd day. This Tuesday, went back up to 36 mg and blood pressure is high again, but no heart palpations. Called the dr and I was told to give it a couple days and let my body adjust to Concerta. She said it wasn't doing any damage to my heart. If it doesn't get better, they will increase the atenolol. I have been instructed to check my blood pressure a couple times a day and drop off the results at their office.

I know that the stimulants affect my blood pressure. I just have to find a balance with keeping my blood pressure in check and making sure the stimulants work. It's a balancing act.

Jennifer

Conman
12-29-11, 06:04 PM
possibly with amphetamine-based medications, but im not sure about myself. ive never payed attention to if my blood pressure increases alot when im medicated.

hollywood
12-31-11, 07:35 PM
Why even monitor unless you have crazy chest pain?

BR549
12-31-11, 11:27 PM
Why even monitor unless you have crazy chest pain?

Experiencing chest pains is a serious side effect. Since stimulants do come with a warning that heart attacks and strokes can happen to people who take therapeutic doses, waiting until on experiences chest pain could be too late.

If you notice that your bp is elevated drastically, it's a good idea to start monitoring regularly and see your doc before continuing treatment with stimulants. Especially if you or your family has a history of heart conditions.

cameron90
01-22-12, 12:58 PM
Experiencing chest pains is a serious side effect. Since stimulants do come with a warning that heart attacks and strokes can happen to people who take therapeutic doses, waiting until on experiences chest pain could be too late.

If you notice that your bp is elevated drastically, it's a good idea to start monitoring regularly and see your doc before continuing treatment with stimulants. Especially if you or your family has a history of heart conditions.

Chest pain would be something that you should see a doctor about ASAP. "Crazy chest pain" sounds like something that would necessitate calling going to the ER.

Fraser_0762
01-22-12, 01:14 PM
If you're ever working under stuffy conditions or under pressure, its not unusual for anybody's Heart rate to shoot up. But of course, its also not unusual for stimulants to enhance these symptoms.

You should try to keep yourself as hydrated as possible and consume water whenever you get the chance.

Also, keep some aspirin handy incase the problem gets out of control and as other's have said, contact your GP ASAP.

cameron90
01-22-12, 02:39 PM
I told my supervisor and my B/P was 145/105 and my pulse was 165. I figured it was the meds I was on so I laid down for about 10min and everything was ok. I saw my doc the next day and he put me on a beta blocker (atenolol 50mg). Im 25 y/o and Im in pretty good shape. I did 24hr cardiac monitoring and ultrasound of my heart.

What is your resting heart rate and blood pressure? Have you had any hypertension in the past? Stress, diet, sleep, a lot of things can play a role in higher than average blood pressure and heart rate. Caffeine consumption or smoking?

I have a higher than average blood pressure, but it doesn't really increase much at all when on stimulants. I'm healthy and not overweight, and I don't generally gain or lose weight, which I'm not sure is a good thing or not... I do feel like I'm always under constant stress and I drink a lot of caffeine...

After I explained my symptoms my doc diagnosed me with heart palpitations so I was put on the beta blockers. They seem to help but I still feel anxious a lot.

Palpitations can be caused by a few things, including stress, medication, nutrition, electrolyte imbalances, but also more serious things like underlying thyroid or heart disease. It would be useful to research if there is any family history of heart disease.

I was also put on a beta blocker for a week or two. But I was taken off them, not sure why. I haven't found them to be useful for anxiety but they're often given for hypertension and heart related issues. I have read some things about how stimulants and betablockers together can be dangerous but I don't think there is any negative effect unless you're taking MASSIVE amounts of them or treating an stimulant overdose with a betablocker.

Also, keep some aspirin handy incase the problem gets out of control and as other's have said, contact your GP ASAP.

This is good advice, just to be on the safe side.

Also, it's been pretty common for a lot of adults to take low-dose aspirin as a preventative measure every day. However, I read an article in the news the other day that said a study found the risks may outweigh any benefit in most people who don't need to take it, but it is advised in people with a history of heart attacks or strokes, and should be considered for those who are at risk -- i.e., high blood pressure, smoking, family history, etc. Something to discuss with your doctor.

mhadddep
04-29-12, 06:09 PM
I take Concerta and Imipramine-For ADD HypOactive though, depression and anxiety. Have been doing great on these two meds for months and recently got sick for a few days. After I recovered, I began getting crazy headached that won't go away, along with stiff and painful neck and back. Anxiety attacks resurfaced-of which I have not had in years! Dr gave me beta blocker-propranolol to take daily with concerta. She said it will have an anti-anxiety effect and lower the elavated bp that I have developed with the Concerta. The beta blocker did take the anxiety attacks away immediately and brought my 145/80 down to 114/68-which is indeed awesome. However, the headaches keep coming! I am so worried it is due to the concerta-which has been such a life-saving drug for me and my family. Any advice?